Thursday, December 23, 2004

Bone Loss

Recently the FAD announced that a black box warning will be added to Depo-Provera, a progestin-only birth control shot. The warning highlights that prolonged use of the drug may result in significant loss of bone density, and that the loss is greater the longer the drug is administered. This bone density loss may not be completely reversible after discontinuation of the drug.

The data come from one study (pdf) of adult women using the shot for up to 5 years. The study showed spine and hip bone density mean decreases of 5-6%, compared to no significant change in the control group. The loss of bone density was more pronounced during the first two years of use, with smaller declines in subsequent years.

Once women stopped using the shot, they were followed for two additional years, to measure bone density recovery. The findings: there was partial recovery of bone density toward baseline values during the 2-year period. Longer duration of treatment was associated with less complete recovery during this 2-year period following the last shot.

On a related topic, a study found that prescribed bed rest during pregnancy is associated with bone loss. Women who were and were not prescribed bed rest had bone density losses of 4.6% and 1.5%, respectively:

Women who were prescribed bed rest were 6.5 times more likely to experience bone loss of 5% or more during the 20-week period.

Factors modestly associated with greater bone loss included nulliparity [never having had completed a pregnancy], calcium consumption less than 2000 mg/day, low weight gain and maternal age over 30 years.

0 Comments:

Post a Comment

Links to this post:

Create a Link

<< Home